Alert archive / Indiana / Flash Flood Warnings in 1998

Flash Flood Warning 11, NWS Northern Indiana

July 4, 1998Cass County, Fulton County, Miami County, Indiana

NWS Northern Indiana issued this flash flood warning at Jul 4, 1998, 6:35 AM EST for Cass County, Fulton County, Miami County, Indiana. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 1998, 6:35 AM EST (11:35 UTC)
Expired
Jul 4, 1998, 6:35 AM EST
In force
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Cass County, IN, Fulton County, IN, Miami County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1525 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 041135
FFWFWA
INC017-049-103-041150-

BULLETIN- EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
635 AM EST SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ALLOWED THE

* FLASH FLOOD WARNING FOR...
  CASS COUNTY IN NORTH CENTRAL INDIANA
  FULTON COUNTY IN NORTH CENTRAL INDIANA
  MIAMI COUNTY IN NORTH CENTRAL INDIANA

TO EXPIRE AT 635 AM EST.

* AT 630 AM EST...THE LARGE AREA OF SHOWERS AND THUNDERSTJORMS
  HAD MOVED EAST OF THE AREA.

OHARA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 7:57 PM EST, 10 hours 38 minutes earlier.

Area forecast discussion, Jul 3, 7:57 PM EST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
757 PM EST FRI JUL 3 1998

00Z MESO ANALYSIS SHOWING CURRENT CONVECTION ACRS N IL AND S LM IN
RESPONSE TO SW ENERGY INVOF NE IA SW WI AND SFC COLD FRONT.  LOOKS
LIKE FAIR PUSH WITH FRONT GIVEN LARGE 3HR PRESSURE FALLS.  BEST
MOISTURE CONVERGENCE AND HIGHER THETA-E NOW WORKING INTO NW IN.
ADAS PUTS FRONT FROM NORTH OF ORD TO OMA WITH BEST INSTABILITY
SPREADING EASTWARD.

00Z RAOBS FROM ILX AND DVN INDICATE CAPES 2-3K J/KG.  HEAVY RAIN A
GOOD BET BASED ON DVN DEEP LYR MOISTURE WITH PW OVER 2 INCHES. SVR
WX THREAT WOULD SEEM SLIGHT GIVEN UNIMPRESSIVE SHEAR VALUES BUT
MODIFIED NSHARP DOES SHOW MUCH HIGHER SREH VALUES WITH
SOUTHEASTWARD MOVING STORMS.  THIS INDEED THE CASE WITH CURRENT
SEVERE CONVECTIVE CLUSTER NEAR ORD.

EXTRAPOLATION OF CURRENT LEADING PRECIP EDGE WOULD PUT IT INTO NW OH
COUNTIES CLOSE TO MIDNIGHT.  CURRENT FORECAST LOOK TO HAVE PRETTY
GOOD HANDLE ON THINGS OTHERWISE.

.IWX...NONE.

TEH

In the hours before

Local storm report, Jul 4, 1:50 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 AM EST SAT JUL 04 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    SAWYER                    MI    WIND DAMAGE
07/03/98   BERRIEN                         POWER LINES DOWN IN
                                           SAWYER AND ACROSS
                                           COUNTY

0938 PM    1 N MISHAWAKA             IN    WIND DAMAGE
07/03/98   ST.JOSEPH                       POWER OUTAGES AND
                                           NUMEROUS TREES DOWN.

0941 PM    LA PORTE                  IN    WIND DAMAGE
07/03/98   LAPORTE                         POWER LINES DOWN.  TIME
                                           ESTIMATED.

0942 PM    SOUTH CENTER              IN    WIND DAMAGE
07/03/98   LAPORTE                         POWER LINES DOWN IN
                                           SAWYER.

0952 PM    EDWARDSBURG               MI    WIND DAMAGE
07/03/98   CASS                            GOOD SIZED TREES DOWN.

1007 PM    CASSOPOLIS                MI    60 MPH TSTM GUST
07/03/98   CASS                            HIGH WINDS BLOWING CAR
                                           AROUND ON ROAD.

1044 PM    WARSAW                    IN    WIND DAMAGE
07/03/98   KOSCIUSKO                       POWER OUTAGES AT SR 25
                                           AND 100 S...AND AT ETNA
                                           GREEN.

1052 PM    1 E SILVER LAKE           IN    TORNADO
07/03/98   KOSCIUSKO                       TORNADO REPORTED ON
                                           GROUND BY SPOTTER

1119 PM    1 N LIGONIER              IN    WIND DAMAGE
07/03/98   NOBLE                           2 TREES DOWN 1 MILE
                                           NORTH OF LIGONIER.

1145 PM    BEAVER DAM                IN    WIND DAMAGE
07/03/98   KOSCIUSKO                       POWER LINES DOWN.  TIME
                                           ESTIMATED.
Local storm report, Jul 4, 4:46 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 AM EST SAT JUL 04 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 AM                              IN    FLOOD
07/04/98   CASS                            COUNTY ROADS UNDER WATER

0444 AM    PERU                      IN    FLOOD
07/04/98   MIAMI                           HOMES EVACUATED. WATER
                                           UP TO CAR ROOFTOPS.

0444 AM                              IN    FLOOD
07/04/98   FULTON                          INDIANA ROUTE 25
                                           IMPASSABLE. MANY COUNTY
                      :                     ROADS UNDER WATER.
Local storm report, Jul 4, 4:46 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 AM EST SAT JUL 04 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 AM                              IN    FLOOD
07/04/98   CASS                            COUNTY ROADS UNDER WATER

0444 AM    PERU                      IN    FLOOD
07/04/98   MIAMI                           HOMES EVACUATED. WATER
                                           UP TO CAR ROOFTOPS.

0444 AM                              IN    FLOOD
07/04/98   FULTON                          INDIANA ROUTE 25
                                           IMPASSABLE. MANY COUNTY
                      :                     ROADS UNDER WATER.
Local storm report, Jul 4, 4:56 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 AM EST SAT JUL 04 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 AM    HARTFORD CITY             IN    FLOOD
07/04/98   BLACKFORD                       RESIDENCES FLOODED.
                                           WATER ONE TO TWO FEET
                                           DEEP IN CARS. STALLED
                                           VEHICLES.

0454 AM                              IN    FLOOD
07/04/98   GRANT                           ALL COUNTY ROADS UNDER
                                           WATER. INDIANA ROUTES
                    B                       9...26..AND 13 UNDER
                                           DEEP WATER.
Local storm report, Jul 4, 4:56 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 AM EST SAT JUL 04 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 AM    HARTFORD CITY             IN    FLOOD
07/04/98   BLACKFORD                       RESIDENCES FLOODED.
                                           WATER ONE TO TWO FEET
                                           DEEP IN CARS. STALLED
                                           VEHICLES.

0454 AM                              IN    FLOOD
07/04/98   GRANT                           ALL COUNTY ROADS UNDER
                                           WATER. INDIANA ROUTES
                    B                       9...26..AND 13 UNDER
                                           DEEP WATER.
Special weather statement, Jul 4, 6:00 AM EST, 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 AM EST SAT JUL 4 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA.

NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT.

A COLD FRONT MOVING THROUGH THE SOUTHERN GREAT LAKES REGION THIS
MORNING WILL USHER IN A COOLER DRIER AIR MASS.   HIGH PRESSURE
ASSOCIATED WITH THIS STABLE AIR MASS WILL BRING MOSTLY CLEAR SKIES
AND MILD TEMPERATURES.

AMATEUR RADIO AND STORM SPOTTER ACTIVATION WILL NOT BE NECESSARY
TODAY OR TONIGHT.

OHARA

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:45 PM ESTSevere Thunderstorm WarningIWXLaPorte65 min
Jul 3, 9:08 PM ESTTornado WarningIWXSaint Joseph52 min
Jul 3, 9:21 PM ESTTornado WarningIWXLaPorte, Marshall, Starke49 min
Jul 3, 9:35 PM ESTTornado WarningIWXElkhart50 min
Jul 3, 9:54 PM ESTTornado WarningIWXKosciusko66 min
Jul 3, 10:25 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble65 min
Jul 3, 10:29 PM ESTSevere Thunderstorm WarningIWXElkhart21 min
Jul 3, 10:49 PM ESTTornado WarningIWXWabash46 min
Jul 3, 10:51 PM ESTTornado WarningIWXFulton, Miami49 min
Jul 3, 11:00 PM ESTTornado WarningIWXHuntington, Whitley50 min
Jul 3, 11:27 PM ESTTornado WarningIWXCass, Miami48 min
Jul 3, 11:35 PM ESTTornado WarningIWXWabash50 min
Jul 3, 11:50 PM ESTTornado WarningIWXHuntington35 min
Jul 3, 11:57 PM ESTTornado WarningIWXMiami48 min
Jul 4, 12:25 AM ESTTornado WarningIWXGrant65 min
Jul 4, 1:21 AM ESTFlash Flood WarningIWXCass, Fulton, Miami3 hr
Jul 4, 4:34 AM ESTFlash Flood WarningIWXCass, Fulton, Miami2 hr

Nearby

Flash Flood Warnings in Indiana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.